Millions of men and women who must take prescription drugs or medicines to treat medical conditions find that their hair suddenly starts to change color, or that hair dyes that were used in the past fail to produce the same results post-medication as they did before medication. From fading to ending up with totally unexpected results after a dye job, the experience can be startling and a bit embarrassing. Knowledge about the connection between hair color and medicine is the key to understanding what you can and can't do with your hair when on certain medications.
Changes in Hair Color
Many antibiotics such as doxycycline may cause a slight fading of hair color, or cause certain portions of hair to turn a different shade. Thyroid medications may cause a darkening of the hair. Chemotherapy drugs may also affect coloring. Texture and thickness may also be affected. Discuss such possibilities with your physician so you aren't surprised by sudden changes, and discuss these changes with your hairstylist as well to determine your best course of action. Adverse drug reactions may also be caused by allergic reactions to a drug that cause changes in hair color.
Causes of Hair Color Change
Some medical conditions such as heart failure, high blood pressure and pulmonary conditions that require individuals to take blood thinners or diuretics may also lead to changes in hair color. Hemodialysis can cause a lightening of hair in individuals treated with heptaminol because the methods by which color is deposited into cells and hair fibers is interrupted or slowed because of metabolic and biochemical changes in the body. This change may not only affect head hair but body hair as well as eyebrows, eyelashes, mustaches and beards.
Dealing with Changes
In some cases, a professional salon dye job may alleviate the problem temporarily, but many individuals find that some color dyes just don't "take." In such cases, the individual may have to be patient and wait until drug treatments have completed their course. Talk to your doctor about possible side effects and reactions to specific drugs, and discuss options with health-care providers and professional hair experts for optimal solutions.
Why Some Diseases Cause Your Hair Color to Change
Can Medication Change Hair Color? What Diseases Cause Excessively Dry Hair? You May Also Like. How to Change Hair Color With Virtual...
Why Do Some People's Eyes Change Color?
A noticeable or sudden change in an adult's eye color can be an indication of a diseased eye. Related Searches. ... Why...
How to Treat Allergic Reactions to Hair Dye
Dying your hair at home is a quick and easy way to change your look. A huge range of products is available...
Stain Removal Tips for Orange Dye in Medicine
Several chemotherapy drugs, some laxatives, the antibiotic rifampin, ... Hair dye is designed to stain the hair follicles for lasting added color.
Scalp Infections That Cause Hair Loss
Hair loss can be traumatic, especially when large amounts of hair are lost within a short period of time. ... Treatments include...
Hair Texture & Menopause
Changes in your hormone levels, either increases or decreases, during menopause can affect many parts of your body, ... Can Medication Change...
How to Color Hair After Chemotherapy
Coloring your hair after chemotherapy is a challenge for some women, since most dyes are no longer allowed. ... or hair loss,...